Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS Duluth, MN

September 3, 2017Cook County, Lake County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Sep 3, 2017, 9:14 PM CDT for Cook County, Lake County, Minnesota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2017, 9:14 PM CDT (02:14 UTC)
Expired
Sep 3, 2017, 9:30 PM CDT
In force
16 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cook County, MN, Lake County, MN

The radar

The Duluth radar (KDLH), 94 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-224 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS53 KDLH 040214
SVRDLH
MNC031-075-040230-
/O.NEW.KDLH.SV.W.0113.170904T0214Z-170904T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
914 PM CDT SUN SEP 3 2017

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cook County in northeastern Minnesota...
  Southern Lake County in northeastern Minnesota...

* Until 930 PM CDT

* At 914 PM CDT, severe thunderstorms were located along a line
  extending from near Isabella, to near Whyte, to 6 miles north of
  Thomas Lake Near Brimson, moving southeast at 65 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Split Rock Lighthouse State Park, Silver Bay, Beaver Bay, Finland,
  Illgen City, Little Marais, Dumbbell Lake, Tettegouche State Park,
  George Manitou State Park, Gooseberry Falls State Park, and Murphy
  City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4753 9094 4731 9121 4713 9148 4732 9175
      4744 9155 4763 9129
TIME...MOT...LOC 0214Z 302DEG 56KT 4756 9132 4742 9151 4733 9172 

HAIL...1.00IN
WIND...70MPH
 
$$

GSF
1 follow-up statement
272 
WWUS53 KDLH 040226
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
926 PM CDT SUN SEP 3 2017

MNC031-075-040236-
/O.EXP.KDLH.SV.W.0113.000000T0000Z-170904T0230Z/
Cook MN-Lake MN-
926 PM CDT SUN SEP 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COOK AND SOUTHERN
LAKE COUNTIES WILL EXPIRE AT 930 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with these thunderstorms.

LAT...LON 4753 9094 4731 9121 4713 9148 4732 9175
      4744 9155 4763 9129
TIME...MOT...LOC 0226Z 302DEG 56KT 4747 9110 4733 9129 4724 9150 

$$

GSF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 7:44 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 3, 7:44 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
744 PM CDT Sun Sep 3 2017

.UPDATE...
Issued at 744 PM CDT Sun Sep 3 2017

Thunderstorms are making slow progress southeastward from
International Falls. Only light and variable winds, breif heavy
rain occurred when it passed by the INL airport. Severe potential
for the rest of the night is limited with the loss of diurnal
heating. Low level convergence will be the main driver for any
additional storms tonight. Updated pops to account for these
trends.

UPDATE Issued at 626 PM CDT Sun Sep 3 2017

Showers and thunderstorms are developing north of the Canadian
border, with some activity into northern Lake County. MUCAPE
values of 100 to 500 J/kg in the vicinity of this rain. There is
also 100-150 J/kg of MUCIN which is preventing this activity from
becoming more robust at the moment. Made some minor adjustments,
but the bulk of the forecast is on track.

&&

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CDT Sun Sep 3 2017

A cold front has moved into northwest Minnesota and warm southwest
winds were occurring across the Northland ahead of it. Dewpoints
were in the mid fifties to around sixty. MUCAPE values were from
500-1000J/KG over far northern and western Minnesota but MLCAPE
values were just a few hundred J/KG over northwest Minnesota. Deep
layer shear was from 40 to 50 KT. The front will continue to move
southeast tonight clearing most of northeast Minnesota by 06Z and
northwest Wisconsin by 09Z. Showers and thunderstorms will develop
over the next 1 to 3 hours over far northern Minnesota and move
southeast along with the front overnight. A few strong to severe
storms will be possible, especially between 6 pm and midnight. The
chance for showers/storms will end or diminish from northwest to
southeast overnight with some redevelopment over our far northwest
zones late as another shortwave moves in and combines with the
colder temperatures aloft.

Scattered showers and storms will be possible on Monday as well
with cyclonic flow and cold temperatures aloft over the region.
Highs will be in the sixties for most areas with gusty northwest
winds.

.LONG TERM...(Monday night through Sunday)
Issued at 316 PM CDT Sun Sep 3 2017

A major upper level trough will continue to affect the Northland
from Monday night into Thursday, as the longwave trough dominates
the upper level flow across the entire Great Lakes region. Cool
meridional flow will bring much colder temperatures to the region
during that time, along with periodic opportunities for rain
showers. The showers will be most numerous during daytime heating
with cold air aloft settling into the region. The trough will keep
temperatures down from Tuesday into Thursday, with high temperatures
on Tuesday remaining in the 50s for most areas. Temperatures will
moderate a bit by Wednesday, with highs ranging from the mid 50s
east to the mid 60s west. By Thursday, we should see highs in the
60s. The upper level pattern will change considerably for the end of
the week and into the upcoming weekend, as a massive upper level
ridge in the western states moves into the Great Lakes. The ridge
will bring much warmer air, with high temperatures in the 70s from
Friday into Sunday. It will also bring dry weather, with no
precipitation expected in the Northland from Wednesday night into
Sunday. There will be a few opportunities for frost during the first
part of the long term period, with patchy frost across northern
Minnesota on Tuesday night and Wednesday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 626 PM CDT Sun Sep 3 2017

VFR at the start of the forecast. As the low pressure and
associated cold front eventually progress across the region
tonight, will see showers and storms affect most of the terminals.
Timing is difficult and used a VCSH/VCTS mention as a result. Some
gusty surface winds will be found after fropa. Some LLWS is
possible ahead of the front, mainly affecting HYR. MVFR cigs are
also possible at HYR late tonight as the showers and storms move
through. Showers are anticipated for Monday afternoon and have a
VCSH mention for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  53  67  47  58 /  60  50  20  30
INL  48  65  44  58 /  40  50  20  20
BRD  55  67  48  61 /  10  50  10  10
HYR  55  68  46  57 /  50  50  20  30
ASX  54  69  49  58 /  60  40  30  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...GSF
SHORT TERM...Melde
LONG TERM...DAP
AVIATION...GSF
Hazardous weather outlook, Sep 3, 6:39 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
639 PM CDT Sun Sep 3 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
639 PM CDT Sun Sep 3 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible over far northern Minnesota,
moving south and east. Some of the storms could be severe this
evening over northern Minnesota and far northern Wisconsin with
large hail and damaging wind the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

More storms are expected Monday. Some storms could contain small
hail.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed tonight in northeast Minnesota and
northwest Wisconsin.

LSZ121-140>148-041030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
639 PM CDT Sun Sep 3 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

A few thunderstorms will be possible tonight. Some of the storms
could be severe into this evening with large hail and damaging
wind the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong thunderstorms will be possible Monday and Monday
evening. The main threats will be occasional lightning, brief
gusty winds, and small hail.

Strong northwest winds will develop Monday, continuing through
Tuesday night, which could lead to hazardous conditions for small
craft.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 3, 8:15 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
815 PM CDT SUN SEP 3 2017

MNZ011-019-040145-
Central St. Louis-North St. Louis-
815 PM CDT SUN SEP 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LOUIS
COUNTY...

At 814 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Buyck, to 7 miles northwest of Lake Vermilion,
to Cook, and moving southeast at 55 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Ely, Lake Vermilion, Cook, Tower, Robinson, Burntside Lake, Soudan
Underground Mine State Park, Soudan, Bear Head Lake State Park, Bear
Head Lake, Cummings Lake, Trout Lake, Wahlsten, Shagawa Lake, and Big
Rice Lake.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4791 9187 4772 9205 4762 9231 4786 9275
      4799 9259 4814 9242
TIME...MOT...LOC 0114Z 306DEG 47KT 4808 9240 4796 9253 4787 9270

GSF
Local storm report, Sep 3, 8:31 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
831 PM CDT SUN SEP 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             8 NE COOK               47.93N 92.57W
09/03/2017  M0.25 INCH       ST. LOUIS          MN   CO-OP OBSERVER

            VERY BRIEF PERIOD OF HAIL

&&

SGOHDE
Special weather statement, Sep 3, 8:38 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Duluth MN
838 PM CDT SUN SEP 3 2017

MNZ026-035-040215-
Northern Aitkin-South Itasca-
838 PM CDT SUN SEP 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ITASCA AND NORTH
CENTRAL AITKIN COUNTIES...

At 837 PM CDT, a strong thunderstorm was over Pokegama Dam, or near
Grand Rapids, moving southeast at 55 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with this storm.

Locations impacted include...
Grand Rapids, Cohasset, Coleraine, Swan River, Warba, Pokegama Dam,
Gunn, Jacobson, Blackberry, La Prairie, Split Hand Lake, Bass Lake,
and Siseebakwet Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4734 9364 4710 9307 4695 9331 4714 9378
      4721 9377 4722 9380 4723 9380
TIME...MOT...LOC 0137Z 306DEG 49KT 4723 9362

GSF
Local storm report, Sep 3, 8:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
843 PM CDT SUN SEP 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             SOUDAN                  47.82N 92.24W
09/03/2017  M0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

SGOHDE
Local storm report, Sep 3, 8:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
850 PM CDT SUN SEP 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 SW COHASSET           47.24N 93.67W
09/03/2017  M0.25 INCH       ITASCA             MN   TRAINED SPOTTER

&&

SGOHDE
Local storm report, Sep 3, 9:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
914 PM CDT SUN SEP 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             3 WSW GRAND RAPIDS      47.21N 93.58W
09/03/2017  U1.00 INCH       ITASCA             MN   TRAINED SPOTTER

            MPING REPORT

&&

SGOHDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:03 PM CDTSpecial Weather StatementDLHKoochiching27 min
Sep 3, 8:15 PM CDTSpecial Weather StatementDLHSaint Louis30 min
Sep 3, 8:38 PM CDTSpecial Weather StatementDLHItasca37 min
Sep 3, 8:46 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis29 min
Sep 3, 9:04 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis41 min
Sep 3, 9:25 PM CDTSpecial Marine WarningDLH35 min
Sep 3, 9:50 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis25 min
Sep 3, 9:58 PM CDTSpecial Marine WarningDLH32 min
Sep 3, 10:21 PM CDTSpecial Weather StatementDLHCarlton24 min
Sep 4, 3:48 AM CDTSmall Craft AdvisoryDLH54 hr
Sep 4, 10:07 AM CDTSpecial Weather StatementDLHItasca38 min
Sep 4, 12:16 PM CDTSpecial Weather StatementDLHCarlton29 min
Sep 4, 12:23 PM CDTSpecial Weather StatementDLHSaint Louis37 min
Sep 4, 12:27 PM CDTSevere Thunderstorm WarningDLHCass48 min
Sep 4, 1:07 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.